Use of a physostigmine continuous infusion for the treatment of severe and recurrent antimuscarinic toxicity in a mixed drug overdose.J Med Toxicol. 2014 Jun; 10(2):205-9.JM
Physostigmine was once a widely used antidote for the treatment of antimuscarinic toxicity. However, reports describing the association of physostigmine with asystole and seizures in severe tricyclic antidepressant poisoning resulted in a decrease in use. Recent literature has demonstrated that physostigmine is a safe and effective antidote for the treatment of antimuscarinic toxicity. There are only two previously published articles regarding the use of physostigmine administered as a continuous intravenous infusion for persistent antimuscarinic toxicity. We present a case of physostigmine continuous infusion for the treatment of antimuscarinic symptoms in a polydrug overdose due to the ingestion of diphenhydramine along with bupropion, citalopram, acetaminophen, and naproxen.
A 13-year-old female presented with hyperthermia, myoclonus and rigidity, hallucinations, severe agitation, and antimuscarinic toxicity including inability to sweat after a polydrug overdose. Several doses of lorazepam were administered followed by physostigmine which produced resolution of hallucinations and attenuation of the antimuscarinic symptoms including perspiration, temperature improvement, and decreased agitation. After periods of improvement and recurrence of antimuscarinic effects, a continuous infusion of physostigmine was administered at 2 mg/h and continued for almost 8 h to maintain attenuation of symptoms. GABAergic agents including lorazepam and phenobarbital were used later in the hospital course for presumed symptoms of serotonergic and adrenergic toxicity after resolution of antimuscarinic effects. The patient did not experience any adverse effects of physostigmine administration.
Physostigmine administered as a continuous infusion may be a reasonable treatment option for severe and recurrent symptoms related to antimuscarinic toxicity.